Alert archive / Texas / High Wind Warnings in 2017

High Wind Warning 16, NWS Midland/Odessa, TX

March 28, 2017Eddy County, Lea County, New Mexico; 4 counties in Texas

NWS Midland/Odessa, TX issued this high wind warning at Mar 28, 2017, 2:41 AM MDT for Eddy County, Lea County, New Mexico; 4 counties in Texas. It took effect at Mar 28, 2017, 9:00 AM MDT. It was in force for 12 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 28, 2017, 2:41 AM MDT (08:41 UTC)
In effect from
Mar 28, 2017, 9:00 AM MDT
Expired
Mar 28, 2017, 9:00 PM MDT
In force
12 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Loving County, TX, Pecos County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 111 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 4:41 PM MDTNON-TSTM WND GST 63Carlsbad, NM
Mar 28, 5:11 PM MDTNON-TSTM WND GST 691 Nw Fort Stockton, TXDRY MICROBURST
Mar 28, 5:19 PM MDTNON-TSTM WND GST 582 N Coyanosa, TX
Mar 28, 5:23 PM MDTTSTM WND GST 612 Nw Wink, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3564 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WWUS74 KMAF 280841
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
341 AM CDT Tue Mar 28 2017

...HIGH WIND WARNING IN EFFECT FROM LATE THIS MORNING THROUGH 
EARLY THIS EVENING IN THE GUADALUPE MOUNTAINS...

...WIND ADVISORY IN EFFECT FROM LATE THIS MORNING THROUGH EARLY
THIS EVENING FOR SOUTHEAST NEW MEXICO...THE VAN HORN AND HIGHWAY
54 CORRIDOR...THE DAVIS MOUNTAINS...AND THE MARFA PLATEAU...

.An upper level trough near the Four Corners region will move
across New Mexico today. Strong winds associated with the low will
mix into the Guadalupe Mountains today, with very windy conditions
expected in the adjacent plains and Davis Mountains. Wind speeds 
will diminish tonight as the trough moves into Texas.

NMZ027-TXZ258-290200-
/O.UPG.KMAF.HW.A.0015.170328T1200Z-170329T1800Z/
/O.NEW.KMAF.HW.W.0016.170328T1500Z-170329T0200Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
241 AM MDT Tue Mar 28 2017

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM MDT
THIS EVENING...

The National Weather Service in Midland/Odessa has issued a High
Wind Warning, which is in effect from 9 AM this morning to 8 PM
MDT this evening. The High Wind Watch is no longer in effect. 

* TIMING...Late this morning through early this evening.

* WINDS...West 35 to 45 mph with gusts around 60 mph.

* IMPACTS...These winds could make driving difficult for high 
  profile vehicles such as campers, vans and tractor trailers. 
  Airplanes flying over the Guadalupe Mountains may experience 
  severe turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TXZ074-290200-
/O.UPG.KMAF.HW.A.0015.170328T1200Z-170329T1800Z/
/O.NEW.KMAF.WI.Y.0015.170328T1500Z-170329T0200Z/
Davis/Apache Mountains Area-
Including the cities of Alpine and Fort Davis
341 AM CDT Tue Mar 28 2017

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT
THIS EVENING...

The National Weather Service in Midland/Odessa has issued a Wind
Advisory, which is in effect from 10 AM this morning to 9 PM CDT
this evening. The High Wind Watch is no longer in effect. 

* TIMING...Late this morning through early this evening.

* WINDS...West 25 to 35 mph with gusts around 45 mph.

* IMPACTS...These winds could make driving difficult for high 
  profile vehicles such as campers, vans and tractor trailers. 
  Airplanes flying over the Guadalupe Mountains may experience 
  severe turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

NMZ028-029-033-034-TXZ057-080-290200-
/O.NEW.KMAF.WI.Y.0015.170328T1500Z-170329T0200Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Van Horn and Highway 54 Corridor-
Marfa Plateau-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Van Horn, and Marfa
341 AM CDT Tue Mar 28 2017 /241 AM MDT Tue Mar 28 2017/

...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING
TO 9 PM CDT /8 PM MDT/ THIS EVENING...

The National Weather Service in Midland/Odessa has issued a Wind
Advisory, which is in effect from 10 AM CDT /9 AM MDT/ this
morning to 9 PM CDT /8 PM MDT/ this evening. 

* TIMING...Late this morning through early this evening.

* WINDS...West 25 to 35 mph with gusts around 45 mph.

* IMPACTS...These winds could make driving difficult for high
  profile vehicles such as campers, vans and tractor trailers.
  Airplanes flying over the Guadalupe Mountains may experience
  severe turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
044 
WWUS74 KMAF 281912
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
212 PM CDT Tue Mar 28 2017

...HIGH WIND WARNING IN EFFECT THROUGH EARLY THIS EVENING IN THE 
GUADALUPE MOUNTAINS...

...WIND ADVISORY IN EFFECT THROUGH EARLY THIS EVENING FOR 
SOUTHEAST NEW MEXICO...THE VAN HORN AND HIGHWAY 54 CORRIDOR...THE 
DAVIS MOUNTAINS...AND THE MARFA PLATEAU...

.An upper level trough near the Four Corners region will move
across New Mexico this evening. Strong winds associated with the 
low will mix into the Guadalupe Mountains with very windy 
conditions expected in the adjacent plains and Davis Mountains. 
Wind speeds will diminish tonight as the trough moves into Texas.

NMZ027-TXZ258-290200-
/O.CON.KMAF.HW.W.0016.000000T0000Z-170329T0200Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
112 PM MDT Tue Mar 28 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* TIMING...Through early this evening.

* WINDS...West 35 to 45 mph with gusts around 60 mph.

* IMPACTS...These winds could make driving difficult for high 
  profile vehicles such as campers, vans and tractor trailers. 
  Airplanes flying over the Guadalupe Mountains may experience 
  severe turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ028-029-033-034-TXZ057-074-080-290200-
/O.CON.KMAF.WI.Y.0015.000000T0000Z-170329T0200Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Van Horn and Highway 54 Corridor-
Davis/Apache Mountains Area-Marfa Plateau-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Van Horn, Alpine, 
Fort Davis, and Marfa
212 PM CDT Tue Mar 28 2017 /112 PM MDT Tue Mar 28 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

* TIMING...Through early this evening.

* WINDS...West 25 to 35 mph with gusts around 45 mph.

* IMPACTS...These winds could make driving difficult for high 
  profile vehicles such as campers, vans and tractor trailers. 
  Airplanes flying over the Guadalupe Mountains may experience 
  severe turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
648 
WWUS74 KMAF 282318
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
618 PM CDT Tue Mar 28 2017

...HIGH WIND WARNING IN EFFECT THROUGH EARLY EVENING FOR THE 
GUADALUPE MOUNTAINS...DAVIS MOUNTAINS...SOUTHEAST NEW MEXICO 
PLAINS...TRANS PECOS...MARFA PLATEAU...PRESIDIO VALLEY...AND BIG 
BEND...

.A strong upper level trough moving across the area this evening
driving a Pacific front ahead of it. This front combing with high 
based showers in the dry air is producing high wind across 
much of the area this evening. Wind gusts over 60 mph are 
being reported from Marfa to Carlsbad.  Blowing dust can 
be expected with this high wind that will reduce visibility
and make travel in that area dangerous.  Wind speeds will 
slowly diminish tonight as the trough moves into Texas.

NMZ028-029-033-034-TXZ057-074-080-290300-
/O.UPG.KMAF.WI.Y.0015.000000T0000Z-170329T0200Z/
/O.EXB.KMAF.HW.W.0016.000000T0000Z-170329T0300Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Van Horn and Highway 54 Corridor-
Davis/Apache Mountains Area-Marfa Plateau-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Van Horn, Alpine, 
Fort Davis, and Marfa
618 PM CDT Tue Mar 28 2017 /518 PM MDT Tue Mar 28 2017/

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS
EVENING...

The National Weather Service in Midland/Odessa has issued a High
Wind Warning, which is in effect until 10 PM CDT /9 PM MDT/ this
evening. The Wind Advisory is no longer in effect. 

* TIMING...Through this evening.

* WINDS...West 35 to 45 mph with gusts up to 65 mph. Blowing 
  dust can be expected.

* IMPACTS...These winds could make driving difficult for high 
  profile vehicles such as campers, vans and tractor trailers. 
  Airplanes flying over the Guadalupe Mountains may experience 
  severe turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TXZ058>060-067-075-079-081-290300-
/O.EXB.KMAF.HW.W.0016.000000T0000Z-170329T0300Z/
Reeves County and Upper Trans Pecos-Loving-Winkler-Ward-Pecos-
Presidio Valley-Big Bend Area-
Including the cities of Pecos, Mentone, Kermit, Monahans, 
Fort Stockton, Presidio, Big Bend NP, and Marathon
618 PM CDT Tue Mar 28 2017

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM CDT THIS EVENING...

The National Weather Service in Midland/Odessa has issued a High
Wind Warning, which is in effect until 10 PM CDT this evening. 

* TIMING...Through this evening.

* WINDS...West 35 to 45 mph with gusts up to 65 mph.
  Blowing dust can be expected.

* IMPACTS...These winds could make driving difficult for high 
  profile vehicles such as campers, vans and tractor trailers. 
  Airplanes flying over the Guadalupe Mountains may experience 
  severe turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ027-TXZ258-290300-
/O.EXT.KMAF.HW.W.0016.000000T0000Z-170329T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
518 PM MDT Tue Mar 28 2017

...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* TIMING...Through early this evening.

* WINDS...West 35 to 50 mph with gusts up to 75 mph.
  Blowing dust can be expected.  

* IMPACTS...These winds could make driving difficult for high 
  profile vehicles such as campers, vans and tractor trailers. 
  Airplanes flying over the Guadalupe Mountains may experience 
  severe turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 27, 11:15 PM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, Mar 27, 11:15 PM MDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1215 AM CDT Tue Mar 28 2017

.DISCUSSION...

The latest Aviation Discussion is below.

&&

.AVIATION...

A low level jet will strengthen over the Permian Basin overnight,
and aid low level moisture transport northwestward.  Expect MVFR, if
not high end IFR, ceilings to develop and move over KMAF and KHOB,
but there is not enough certainty to include them at KINK.  Will
include low level wind shear at KMAF from 28/09Z to 28/14Z when the
low level jet will shift off to the northeast.  Southwesterly winds
will increase at all area terminals behind the mid/high clouds
moving eastward over the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     49  75  45  76 /  20  10  10   0
Carlsbad                       47  71  43  79 /   0  20  10   0
Dryden                         54  80  51  82 /  40  10   0   0
Fort Stockton                  51  75  46  80 /  10  10  10   0
Guadalupe Pass                 47  62  43  71 /   0  10  10   0
Hobbs                          45  66  40  74 /   0  20  10   0
Marfa                          37  68  34  75 /   0  10  10   0
Midland Intl Airport           49  75  46  76 /  10  10  10   0
Odessa                         49  73  46  76 /  10  10  10   0
Wink                           48  74  43  79 /   0  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for Guadalupe Mountains-Southeast Plains.

     High Wind Watch from 6 AM MDT Tuesday through Wednesday morning
     for Guadalupe Mountains of Eddy County.

TX...Fire Weather Watch from this afternoon through this evening for
     Andrews-Davis/Apache Mountains Area-Gaines-Guadalupe
     Mountains-Loving-Marfa Plateau-Pecos-Reeves County and
     Upper Trans Pecos-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     High Wind Watch from 7 AM CDT /6 AM MDT/ this morning through
     Wednesday afternoon for Davis/Apache Mountains Area-
     Guadalupe Mountains.

&&
Hazardous weather outlook, Mar 28, 2:27 AM MDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
327 AM CDT Tue Mar 28 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-290830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
327 AM CDT Tue Mar 28 2017 /227 AM MDT Tue Mar 28 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms will be possible over the eastern Permian
Basin, south through the Lower Trans Pecos this afternoon and
tonight.  Large hail, damaging winds, brief heavy rainfall and
frequent lightning strikes will be possible.

Warm, windy and dry conditions will create critical fire weather
conditions along and west of a Seminole to Fort Stockton line,
excluding the Guadalupe and Davis Mountains this afternoon.  A Red
Flag Warning has been issued for these areas this afternoon and early
evening.

A High Wind Warning has been issued for the Guadalupe Mountains
today where westerly winds of 35 to 45 mph and gusts near 60 mph are
expected.  A Wind Advisory has been issued for the southeastern New
Mexico Plains, Van Horn and Highway 54 corridor, Marfa Plateau and
Davis Mountains this afternoon and early evening.  Westerly winds of
25 to 35 mph and gusts of 50 mph are expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested late this afternoon or this
evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:37 AM MDTRed Flag WarningMAF17 hr
Mar 28, 2:41 AM MDTWind AdvisoryMAFEddy, Lea15 hr
Mar 28, 5:03 PM MDTSpecial Weather StatementMAFEddy42 min
Mar 28, 12:25 PM MDTSpecial Weather StatementMAFGlasscock35 min
Mar 28, 12:45 PM MDTSpecial Weather StatementMAFScurry45 min
Mar 28, 1:01 PM MDTSpecial Weather StatementMAFUpton44 min
Mar 28, 1:07 PM MDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton53 min
Mar 28, 1:15 PM MDTSpecial Weather StatementMAFHoward45 min
Mar 28, 1:24 PM MDTSevere Thunderstorm WarningMAFBorden, Scurry66 min
Mar 28, 1:31 PM MDTSevere Thunderstorm WarningMAFHoward, Mitchell59 min
Mar 28, 1:59 PM MDTSevere Thunderstorm WarningMAFReagan, Upton61 min
Mar 28, 2:27 PM MDTSevere Thunderstorm WarningMAFMitchell, Scurry33 min
Mar 28, 2:53 PM MDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry112 min
Mar 28, 2:55 PM MDTSevere Thunderstorm WarningMAFMitchell, Scurry65 min
Mar 28, 2:56 PM MDTSevere Thunderstorm WarningMAFGlasscock, Reagan34 min
Mar 28, 3:35 PM MDTSevere Thunderstorm WarningMAFGlasscock25 min
Mar 28, 4:08 PM MDTSpecial Weather StatementMAFAndrews, Ector, Ward, Winkler52 min
Mar 28, 4:13 PM MDTSpecial Weather StatementMAFJeff Davis, Reeves47 min
Mar 28, 4:46 PM MDTSpecial Weather StatementMAFGlasscock59 min
Mar 28, 4:58 PM MDTSevere Thunderstorm WarningMAFGlasscock, Reagan62 min
Mar 28, 5:00 PM MDTSpecial Weather StatementMAFAndrews, Ector, Gaines, Martin, Winkler45 min
Mar 28, 5:15 PM MDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland45 min
Mar 28, 5:42 PM MDTSevere Thunderstorm WarningMAFEctor, Glasscock, Martin, Midland, Upton33 min
Mar 28, 5:52 PM MDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin68 min

Nearby

High Wind Warnings in Texas, 2017High Wind Warnings in New Mexico, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.